Learnability of Solutions to Conjunctive Queries

Hubie Chen, Matthew Valeriote.

Year: 2019, Volume: 20, Issue: 67, Pages: 1−28


The problem of learning the solution space of an unknown formula has been studied in multiple embodiments in computational learning theory. In this article, we study a family of such learning problems; this family contains, for each relational structure, the problem of learning the solution space of an unknown conjunctive query evaluated on the structure. A progression of results aimed to classify the learnability of each of the problems in this family, and thus far a culmination thereof was a positive learnability result generalizing all previous ones. This article completes the classification program towards which this progression of results strived, by presenting a negative learnability result that complements the mentioned positive learnability result. In addition, a further negative learnability result is exhibited, which indicates a dichotomy within the problems to which the first negative result applies. In order to obtain our negative results, we make use of universal-algebraic concepts.